Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 181, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 16, 2018, 5:19 PM EDT for Meigs County, Rhea County, Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2018, 5:19 PM EDT (21:19 UTC)
- Expired
- Aug 16, 2018, 6:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Meigs County, TN, Rhea County, TN
The radar
The Northeast Alabama radar (KHTX), 131 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 715 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:27 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 16, 3:27 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Morristown TN 327 PM EDT Thu Aug 16 2018 .SHORT TERM...(Tonight and Friday)... Showers and thunderstorms that have been developing across the Cumberland Plateau and Middle TN will move toward the NE in a prevailing low to midlevel flow from the SW. This convection will be encountering drier midlevel air as it moves into the TN Valley, so a diminishing trend is expected through the evening, which is supported by the short term convective models. Any threat of strong to isolated severe storms appears low and isolated to the northern Plateau counties over the next few hours. A closed low over the northern Plains today will transition to an open trough as it moves into the Great Lakes and OH Valley region tonight and tomorrow. A low level convergence zone and a 40 kt LLJ set up ahead of this system across central KY tonight, with the NAM showing blossoming convection in that area between midnight and 08Z, tracking into our northern Plateau counties around 11Z. The HRRR and RAP have slightly faster timing, but are in the ballpark with the NAM, so will have likely PoPs entering from the NW early Friday morning, speading into the Valley through the mid/late morning hours. Instability during the morning hours appears too weak to support any more than a very marginal severe threat. Behind the morning activity along the convergence zone, dynamic forcing and instability are weak so we may have a lull of little precip in the afternoon, but will keep chance PoPs going across the area as deep saturation will remain in place. .LONG TERM...(Friday night through Wednesday)... A fairly active weather pattern through the extended with some timing differences between GFS and ECMWF. For Friday night and Saturday, an upper level trough moves into the southern Appalachians with a frontal boundary remaining north of the area. Plenty of instabiity and moisture with MLCAPES near 1500 J/Kg and PWs of 1.7-2.0 inches. Scattered to numerous convection is expected with the main concern being strong/gusty winds, frequent lightning, and torrential rains which could lead to localized runoff issues. For Sunday, the GFS keeps the frontal boundary north of the area with continued scattered coverage of storms while the ECMWF pulls front farther south. Will keep chances of storms going, especially south and east. For Monday and Tuesday, another unseasonably strong upper trough moves out of the Plains toward the Ohio/Tennessee Valleys with increasing coverage of storms. Again, MLCAPES of 1500-2000 J/Kg and PWs approaching 2 inches will produce another round of strong/gusty winds, frequent lighting and heavy rains/localized flooding issues. For Wednesday and Thursday, drier air and more pleasant airmass for August are expected as the upper trough swings east of the southern Appalachians. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 73 85 72 84 / 30 60 60 70 Knoxville McGhee Tyson Airport, TN 72 84 71 83 / 30 60 60 70 Oak Ridge, TN 72 83 71 82 / 40 70 70 70 Tri Cities Airport, TN 68 83 68 80 / 20 60 60 70 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && DGS/DH
Hazardous weather outlook, Aug 16, 4:02 AM EDT, 13 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 402 AM EDT Thu Aug 16 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-170815- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 402 AM EDT Thu Aug 16 2018 /302 AM CDT Thu Aug 16 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be numerous showers and thunderstorms around Friday and Saturday. A few of these storms may become strong to marginally severe Friday, with damaging winds and large hail the primary threats. In addition, very heavy rainfall will be possible at times both Friday and especially Saturday which may lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Friday and for flooding reports Saturday.
In the hours before
Special weather statement, Aug 16, 4:22 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Morristown TN
422 PM EDT THU AUG 16 2018
TNZ012-013-162100-
Scott TN-Campbell TN-
422 PM EDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL AND SCOTT COUNTIES UNTIL
500 PM EDT...
At 421 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Zion Hill to 9 miles south of Helenwood.
Movement was east at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
La Follette, Oneida, Jacksboro, Huntsville, Helenwood, Jellico,
Caryville, Winfield, Elk Valley, Smokey Junction, Honey Creek State
Park, Robbins, Ketchen, Indian Mountain State Park, White Oak, Royal
Blue, Norma, Elgin, Slick Rock and Cove Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3659 8398 3650 8396 3621 8435 3621 8439
3617 8441 3616 8444 3621 8448 3623 8456
3626 8457 3627 8460 3637 8470 3640 8466
3642 8467 3660 8436
TIME...MOT...LOC 2021Z 275DEG 9KT 3657 8418 3628 8455
mjbSpecial weather statement, Aug 16, 5:05 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
505 PM EDT THU AUG 16 2018
TNZ082>084-162145-
Rhea TN-Bledsoe TN-Meigs TN-
505 PM EDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR RHEA...NORTHEASTERN BLEDSOE AND
MEIGS COUNTIES UNTIL 545 PM EDT/445 PM CDT/...
At 505 PM EDT/405 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Spring City to near
Dayton. Movement was east at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Dayton, Decatur, Spring City, Graysville, Evensville, Peakland,
Stinging Fork Falls State Park, Old Washington, Grandview, Piney
Falls State Park, Ten Mile and Big Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3544 8506 3543 8507 3549 8519 3575 8502
3577 8494 3576 8492 3583 8480 3578 8474
3576 8476 3575 8475 3574 8470 3572 8470
3572 8468 3570 8467 3572 8465 3569 8462
3566 8462 3534 8489
TIME...MOT...LOC 2105Z 279DEG 15KT 3576 8488 3547 8506
mjbThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 4:22 PM EDT | Special Weather Statement | MRX | Campbell, Scott | 38 min |
| Aug 16, 4:30 PM EDT | Areal Flood Advisory | MRX | Marion | 60 min |
| Aug 16, 4:33 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe | 42 min |
| Aug 16, 5:05 PM EDT | Special Weather Statement | MRX | Meigs, Rhea | 40 min |
| Aug 16, 5:51 PM EDT | Special Weather Statement | MRX | Morgan, Roane | 39 min |
| Aug 16, 6:09 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, Roane | 33 min |
| Aug 16, 6:12 PM EDT | Special Weather Statement | MRX | Hamilton | 48 min |
| Aug 16, 6:26 PM EDT | Special Weather Statement | MRX | Anderson | 49 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.